New Jersey, 2002

Damaging Wind in New Jersey, April 3, 2002

April 3, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down wires in Belleplain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down wires in Belleplain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 2:45 PM EST, 45 minutes earlier.

Area forecast discussion, Apr 3, 2:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EST WED APR 3 2002

FRNT & ASSOCIATED WX WILL BE OFF THE COAST LATE THIS AFTERNOON. CAA
TONIGHT BEHND FRNT. HI PRESS MOVES IN FOR THE NEXT 2 DAYS. THURS NGT
SETTING UP FOR A GOOD RADIATION NIGHT.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA OCEAN AND BAY

ZEV

In the hours before

Special weather statement, Apr 3, 1:55 PM EST, 1 hour 35 minutes before
DEZ002>004-MDZ012-015-019-020-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EST WED APR 3 2002

...LINE OF SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON SHOULD DEVELOP
SOME SCATTERED SHOWERS AND THUNDERSTORMS. WINDS AHEAD OF THE FRONT
ARE SHIFTING TO THE WEST AND ARE ACTUALLY STRANGLING THE AMOUNT OF
MOISTURE AVAILABLE FOR THE STORMS. A LINE OF STORMS IS EXPECTED TO
FORM WITH THIS FRONT SOUTH OF THE REGION WHERE MOISTURE IS MORE
ABUNDANT.

NEVERTHELESS...ANY SHOWERS OR THUNDERSTORMS THAT MOVE THROUGH
BETWEEN 2 PM AND 5 PM HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS
AS STRONG AS 45 MPH ALONG WITH LIGHTNING AND LOCALLY HEAVY
DOWNPOURS. THE STRONGEST STORMS IF THEY WERE TO FORM...WOULD OCCUR
IN TALBOT...CAROLINE AND SUSSEX COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS CAN ALSO BE FOUND ON OUR WEB SITE...BY TYPING IN LOWER
CASE...WWW.NWS.NOAA.GOV/ER/PHI.

IF YOU SEE THREATENING WEATHER...PLEASE HEAD INDOORS QUICKLY.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cape May

When
April 3, 3:30 PM EST
Where
Cape May County, Belleplain
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.267, -74.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292509.